Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2018, 4:42 PM CDT for Bureau County, Henry County, Illinois. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 4:42 PM CDT (21:42 UTC)
- Expired
- May 14, 2018, 5:01 PM CDT
- In force
- 19 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bureau County, IL, Henry County, IL
The radar
The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 4:48 PM CDT | HAIL 0.25 | Kewanee, IL | RELAYED BY BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 2:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496
WUUS53 KDVN 142142
SVRDVN
ILC011-073-142245-
/O.NEW.KDVN.SV.W.0022.180514T2142Z-180514T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
442 PM CDT MON MAY 14 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Henry County in northwestern Illinois...
Southwestern Bureau County in north central Illinois...
* Until 545 PM CDT.
* At 442 PM CDT, a severe thunderstorm was located over Kewanee,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kewanee, Wyanet, Sheffield, Tiskilwa, Buda, Neponset, Providence,
Kewanee Municipal Airport and Johnson-Sauk Trail State Park.
This includes Interstate 80 in Illinois between mile markers 41 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4120 8964 4123 8964 4123 8987 4116 8987
4115 8995 4128 9000 4148 8958 4123 8946
TIME...MOT...LOC 2142Z 242DEG 14KT 4123 8990
HAIL...1.00IN
WIND...60MPH
$$
Ervin2 follow-up statements
556
WWUS53 KDVN 142153
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
453 PM CDT MON MAY 14 2018
ILC011-073-142245-
/O.CON.KDVN.SV.W.0022.000000T0000Z-180514T2245Z/
Henry IL-Bureau IL-
453 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN HENRY AND SOUTHWESTERN BUREAU COUNTIES...
At 453 PM CDT, a severe thunderstorm was located near Osceola, or
near Kewanee, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kewanee, Wyanet, Sheffield, Tiskilwa, Buda, Neponset, Providence and
Johnson-Sauk Trail State Park.
This includes Interstate 80 in Illinois between mile markers 41 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4122 8956 4123 8964 4123 8987 4121 8992
4119 8995 4128 9000 4148 8958 4123 8946
TIME...MOT...LOC 2153Z 239DEG 16KT 4126 8983
HAIL...1.00IN
WIND...60MPH
$$
Ervin121
WWUS53 KDVN 142201
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
501 PM CDT MON MAY 14 2018
ILC011-073-142210-
/O.CAN.KDVN.SV.W.0022.000000T0000Z-180514T2245Z/
Henry IL-Bureau IL-
501 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY AND
SOUTHWESTERN BUREAU COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4122 8956 4123 8964 4123 8987 4121 8992
4119 8995 4128 9000 4148 8958 4123 8946
TIME...MOT...LOC 2159Z 242DEG 14KT 4127 8979
$$
ErvinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:36 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 14, 3:36 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 336 PM CDT Mon May 14 2018 .SYNOPSIS... Issued at 333 PM CDT Mon May 14 2018 Stationary frontal boundary extended from near the IA/MO border into se IA and far northern IL. The best moisture transport extended across northern MO, extreme eastern IA and central/northern IL. SBCAPES were about 3500 J/KG but the low level bulk shear was rather weak. Main severe risk will be large hail and damaging wind given the high CAPE. Temperatures ranged from the lower 70s nw to around 90 se. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 333 PM CDT Mon May 14 2018 Forecast focus on convection tonight. Tonight: Will have likely pops for much of tonight with the main areas of storms expected in our southern and eastern counties closer to the boundary. A short wave will be arriving overnight to aid in convection. HIRES suggest less coverage of storms in our northern cwa where 2-3 inches of rain fell overnight but will still need to monitor for isolated flash flooding if any stronger storms impact locations that had heavy rain last night. The main severe risk will be damaging winds and large hail, mainly this evening when the SBCAPE is higher. Lows will be in the upper 50s to mid 60s. Tuesday: Any lingering showers or storms (isolated to scattered coverage) should end from west to east as the day progresses. High pressure will be building into the area later in the day. Highs will be in the upper 70s at most locations. Gradually drier air will filter into the area during the afternoon as winds turn northeast. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 333 PM CDT Mon May 14 2018 Forecast focus on dry and warm the remainder of the work week then more showers and thunderstorms this weekend. Tuesday night through Friday night: Dry and comfortable as the area will be in a split flow and surface high pressure. Highs will be in the 80s with lows in the 50s to lower 60s. This weekend: Confidence is low at this time as ECMWF is much more progressive with an upper level trough pushing into the Midwest. This model would suggest showers and storms Saturday night. However, the GFS indicates a frontal boundary stalling over the area with several rounds of showers and storms all weekend. The grids will indicate chance pops for now. Highs will be in the 80s on Saturday and in the 70s on Sunday. Early next week: Dry again as high pressure builds back into the area, with highs in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1236 PM CDT Mon May 14 2018 Variable conditions making for a challenging TAF forecast. In general, IFR/MVFR hanging in at DBQ and CID this afternoon post frontal, but may see improvement to VFR for a time late afternoon and evening before cooling and moisture lead to redevelopment of IFR/MVFR conditions in fog/low clouds. MLI and BRL will be VFR with bouts of MVFR/IFR in scattered storms by 20z-00z. BRL and MLI may also revert back to VFR for a while this evening but should also see development of IFR/MVFR in low clouds/fog overnight. Some additional storms are being hinted at overnight across the area but scattered nature lends low confidence on impact at terminals and therefore no mention at this time. Do anticipate conditions becoming VFR on Tuesday with northerly winds ushering in drier air. && .HYDROLOGY... Issued at 1125 AM CDT Mon May 14 2018 On the Mississippi...the snow melt crest is progressing through LD 19 Keokuk today, and broadly at Gregory Landing through Tuesday. The broad crest at Gregory landing is falling short of the Moderate flood stage. Otherwise, all other sites continue to show river level falls, except for some temporary "bump-ups" or fall halts due to locally heavy rainfall last night right in the adjacent basin from Dubuque on down to Camanche. Burlington should fall below the Major flood stage later this afternoon. On the tributary rivers...with recent and forecast bouts of heavy rain, most tribs are forecast to still stay within their banks. The exception is on the lower Wapsipinicon River, where heavy rainfall early this morning just upstream of De Witt will bump that site temporarily up over Moderate flood stage today. The river may then experience a small drop back below Moderate flood this evening, before routed flow from further upstream where more heavy rain fall last night between Independence and Anamosa, produces another rise back above the Moderate flood stage by Tuesday evening. Swaths of heavy rainfall last night across northwestern Illinois will also produce rises above action stage on the Rock River at Joslin and Moline by this Thursday. Heavy rainfall is again possible late this afternoon and especially tonight, with areas north of Interstate 80 and especially the HWY 30 corridor, sensitive to more heavy rainfall and associated run- off. If more widespread heavy rainfall occurs in these northern areas again, additional rises on the rivers in these areas are likely, or aggravate any ongoing high water stages. Rivers such as the Cedar, Wapsi, Maquoketa, Pecatonica, and the Rock would be more susceptible. But there are signs in some of the latest model runs and boundary placements that suggest tonight's widespread heavy rain threat may occur south of the I80 corridor and thus away from these more sensitive river basins. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...McClure HYDROLOGY...12
Hazardous weather outlook, May 14, 12:12 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Quad Cities IA IL 1212 PM CDT Mon May 14 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1212 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected between 3 pm and 10 pm. The main threats will be large hail up to the size of golfballs and damaging winds to 70 mph. Flash flooding is also possible, especially if the storms impact areas that recently received heavy rain. The area most at risk for severe weather is roughly south of a line from Mount Carroll, Illinois to Sigourney, Iowa. Additional thunderstorms are possible across the Outlook area overnight. Lightning, small hail and locally heavy rainfall will be the main threat with these storms. Flooding will continue along the Mississippi River and portions of the lower Iowa and Wapsipinicon Rivers. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered non-severe thunderstorms are expected Tuesday. Additional storms are possible Saturday and Sunday. It is too early to determine the potential for severe weather. Flooding will continue along the Mississippi River, as well as portions of the lower Iowa and Wapsipinicon Rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely for portions of the outlook area from mid afternoon through early evening.
In the hours before
Special weather statement, May 14, 3:34 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CDT MON MAY 14 2018
ILC011-195-142100-
Whiteside-Bureau-
334 PM CDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WHITESIDE AND
NORTHWESTERN BUREAU COUNTIES UNTIL 400 PM CDT
At 334 PM CDT, a strong thunderstorm was located near Deer Grove, or
15 miles south of Rock Falls, moving east at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Walnut, Tampico, Deer Grove, Ohio, New Bedford, Thomas and Normandy.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4154 8935 4146 8981 4160 8984 4173 8963
4159 8963 4158 8939
TIME...MOT...LOC 2034Z 250DEG 18KT 4155 8971
ErvinLocal storm report, May 14, 3:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HEAVY RAIN 1 WNW BETTENDORF 41.57N 90.49W
05/14/2018 M1.26 INCH SCOTT IA TRAINED SPOTTER
RAINFALL FROM STORM THAT PAST OVERHEAD IN
PAST HOUR, 24 HR RAINFALL IS 1.28.
&&
PSLocal storm report, May 14, 4:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HEAVY RAIN WASHINGTON 41.30N 91.69W
05/14/2018 M1.00 INCH WASHINGTON IA TRAINED SPOTTER
OVERNIGHT RAINFALL TOTAL.
&&Local storm report, May 14, 4:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HEAVY RAIN LE CLAIRE 41.60N 90.36W
05/14/2018 M1.50 INCH SCOTT IA TRAINED SPOTTER
TOTAL AS OF 4 PM.
&&Special weather statement, May 14, 4:37 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 437 PM CDT MON MAY 14 2018 ILC067-IAC111-MOC045-142200- Hancock-Lee-Clark- 437 PM CDT MON MAY 14 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK... SOUTHWESTERN LEE AND NORTHEASTERN CLARK COUNTIES UNTIL 500 PM CDT At 437 PM CDT, a strong thunderstorm was located over St. Francisville, or 8 miles northeast of Kahoka, moving east at 20 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Fort Madison, Keokuk, Carthage, Nauvoo, Hamilton, Dallas City, Montrose, Ferris, Colusa, Adrian, New Boston, Burnside, St. Francisville, Elvaston, Pontoosuc, Bentley, Charleston, Keokuk Airport, Nauvoo State Park and Bluff Park. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Illinois. LAT...LON 4043 9165 4058 9166 4063 9110 4034 9108 TIME...MOT...LOC 2137Z 274DEG 19KT 4049 9159 Sheets
Local storm report, May 14, 4:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL KEWANEE 41.24N 89.93W
05/14/2018 E0.88 INCH HENRY IL PUBLIC
DIME TO NICKEL HAIL.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:04 AM CDT | Special Weather Statement | DVN | Jo Daviess | 41 min |
| May 14, 4:22 AM CDT | Special Weather Statement | DVN | Carroll, Stephenson | 38 min |
| May 14, 4:53 AM CDT | Special Weather Statement | DVN | Henry, Mercer, Rock Island, Warren | 52 min |
| May 14, 5:06 AM CDT | Special Weather Statement | DVN | Carroll | 24 min |
| May 14, 7:47 AM CDT | Special Weather Statement | DVN | Henry, Whiteside | 28 min |
| May 14, 8:30 AM CDT | Special Weather Statement | DVN | Bureau | 45 min |
| May 14, 2:39 PM CDT | Special Weather Statement | DVN | Rock Island | 36 min |
| May 14, 3:17 PM CDT | Special Weather Statement | DVN | Rock Island | 28 min |
| May 14, 3:34 PM CDT | Special Weather Statement | DVN | Bureau | 26 min |
| May 14, 4:37 PM CDT | Special Weather Statement | DVN | Hancock | 23 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.